Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Failure of the discrete maximum principle for an elliptic finite element problem


Authors: Andrei Draganescu, Todd F. Dupont and L. Ridgway Scott
Journal: Math. Comp. 74 (2005), 1-23
MSC (2000): Primary 65N30; Secondary 65N50
DOI: https://doi.org/10.1090/S0025-5718-04-01651-5
Published electronically: March 23, 2004
MathSciNet review: 2085400
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: There has been a long-standing question of whether certain mesh restrictions are required for a maximum condition to hold for the discrete equations arising from a finite element approximation of an elliptic problem. This is related to knowing whether the discrete Green's function is positive for triangular meshes allowing sufficiently good approximation of $H^1$ functions. We study this question for the Poisson problem in two dimensions discretized via the Galerkin method with continuous piecewise linears. We give examples which show that in general the answer is negative, and furthermore we extend the number of cases where it is known to be positive. Our techniques utilize some new results about discrete Green's functions that are of independent interest.


References [Enhancements On Off] (What's this?)

  • 1. Susanne C. Brenner and L. Ridgway Scott, The mathematical theory of finite element methods, second ed., Texts in Applied Mathematics, vol. 15, Springer-Verlag, New York, 2002. MR 2003a:65103
  • 2. P. G. Ciarlet and P.-A. Raviart, Maximum principle and uniform convergence for the finite element method, Comput. Methods Appl. Mech. Engrg. 2 (1973), 17-31. MR 51:11992
  • 3. Michael S. Floater, One-to-one piecewise linear mappings over triangulations, Math. Comp. 72 (2003), no. 242, 685-696 (electronic).
  • 4. W. Höhn and H.-D. Mittelmann, Some remarks on the discrete maximum-principle for finite elements of higher order, Computing 27 (1981), no. 2, 145-154. MR 83a:65109
  • 5. Sergey Korotov, Michal Krízek, and Pekka Neittaanmäki, Weakened acute type condition for tetrahedral triangulations and the discrete maximum principle, Math. Comp. 70 (2001), no. 233, 107-119 (electronic). MR 2001i:65126
  • 6. Kurt Kreith, Criteria for positive Green's functions, Illinois J. Math. 12 (1968), 475-478. MR 37:4400
  • 7. Vitoriano Ruas Santos, On the strong maximum principle for some piecewise linear finite element approximate problems of nonpositive type, J. Fac. Sci. Univ. Tokyo Sect. IA Math. 29 (1982), no. 2, 473-491. MR 84b:65118
  • 8. Alfred H. Schatz, A weak discrete maximum principle and stability of the finite element method in $L\sb{\infty }$ on plane polygonal domains. I, Math. Comp. 34 (1980), no. 149, 77-91. MR 81e:65063
  • 9. Ridgway Scott, Optimal $L\sp{\infty }$ estimates for the finite element method on irregular meshes, Math. Comp. 30 (1976), no. 136, 681-697. MR 55:9560
  • 10. Gilbert Strang and George J. Fix, An analysis of the finite element method, Prentice-Hall Inc., Englewood Cliffs, N. J., 1973, Prentice-Hall Series in Automatic Computation. MR 56:1747
  • 11. Richard S. Varga, Matrix iterative analysis, expanded ed., Springer Series in Computational Mathematics, vol. 27, Springer-Verlag, Berlin, 2000. MR 2001g:65002
  • 12. Jinchao Xu and Ludmil Zikatanov, A monotone finite element scheme for convection-diffusion equations, Math. Comp. 68 (1999), no. 228, 1429-1446. MR 99m:65225

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65N30, 65N50

Retrieve articles in all journals with MSC (2000): 65N30, 65N50


Additional Information

Andrei Draganescu
Affiliation: Department of Mathematics, University of Chicago, Chicago, Illinois 60637
Email: draga@cs.uchicago.edu

Todd F. Dupont
Affiliation: Department of Computer Science, University of Chicago, Chicago, Illinois 60637
Email: t-dupont@uchicago.edu

L. Ridgway Scott
Affiliation: Department of Mathematics, University of Chicago, Chicago, Illinois 60637
Email: ridg@uchicago.edu

DOI: https://doi.org/10.1090/S0025-5718-04-01651-5
Keywords: Finite elements, Green's function, discrete maximum principle
Received by editor(s): May 12, 2003
Received by editor(s) in revised form: June 8, 2003
Published electronically: March 23, 2004
Additional Notes: The work of the authors was supported by the ASCI Flash Center at the University of Chicago under DOE contract B532820 and by the MRSEC Program of the National Science Foundation under award DMR-0213745
Article copyright: © Copyright 2004 American Mathematical Society

American Mathematical Society